Michigan, 2013

Damaging Winds in Michigan, August 7, 2013

August 7, 2013 · NWS APX · 6 events in 4 counties and zones

A large line of thunderstorms crossed Lake Michigan into northern Lower Michigan during the predawn hours. These storms produced wind damage in a few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A large line of thunderstorms crossed Lake Michigan into northern Lower Michigan during the predawn hours. These storms produced wind damage in a few spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 7, 1:35 AM EST, 35 minutes earlier.

Area forecast discussion, Aug 7, 1:35 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
235 AM EDT WED AUG 7 2013

.SYNOPSIS...
ISSUED AT 410 PM EDT TUE AUG 6 2013

WARM AND HUMID CONDITIONS WITH INCREASING RAIN CHANCES THROUGH
WEDNESDAY...AS CANADIAN STORM SYSTEM AND ASSOCIATED COLD FRONT MOVE
THROUGH NORTHERN MICHIGAN. HIGH PRESSURE WILL BUILD BACK INTO
THE GREAT LAKES THURSDAY...GENERATING SOME SUN AND COOL TEMPERATURES
THROUGH THE WEEKEND. SLIGHTLY COOLER THAN NORMAL TEMPERATURES CAN
BE EXPECTED TO CONTINUE TO BEGIN NEXT WEEK AS WELL.

&&

.UPDATE...
ISSUED AT 233 AM EDT WED AUG 7 2013

NICE LINE OF CONVECTION ADVANCING ACROSS EASTERN WISCONSIN AT THIS
HOUR EXHIBITING BOWING SEGMENTS (LEWP) AND PRODUCING SEVERE WEATHER
UPSTREAM. THIS ORGANIZED LINE OUT AHEAD OF A BROAD LOW PRESSURE
ACROSS WISCONSIN NORTHWARD INTO CANADA...AND ASSOCIATED COLD FRONT
STRETCHING INTO THE CENTRAL PLAINS. WELL DEVELOPED CONVECTIVE LINE
WILL MOST CERTAINLY WORK EASTWARD THROUGH A GOOD PART OF NRN LOWER
MICHIGAN THROUGH THE REST OF THE NIGHT AND EARLY WEDNESDAY
MORNING. SEVERE THUNDERSTORM WATCH JUST RECENTLY ISSUED COVERING
THIS EVENT.

UPDATE ISSUED AT 1037 PM EDT TUE AUG 6 2013

A FEW SHOWERS/STORMS CONTINUE TO IMPACT PORTIONS OF NE LWR
MICHIGAN LATE THIS EVENING...BUT AREAL COVERAGE HAS DIMINISHED
WITH LOSS OF DIURNAL INSTABILITY. ANOTHER AREA OF RATHER WEAK
CONVECTION HAS DEVELOPED OVER PORTIONS OF ERN UPR MICHIGAN...
WHICH APPEARS TO BE ALONG THE SAME INSTABILITY/MOISTURE AXIS AS A
LARGER AREA OF STRONGER CONVECTION MOVING THRU NRN WISCONSIN
DIRECTLY UNDER THE SURFACE LOW. THIS SURFACE LOW...AS WELL AS THE
INSTABILITY AND MOISTURE AXES...WILL REACH THE FAR WRN EDGE OF
OUR CWA BY AROUND 12Z. UPPER LEVEL SUPPORT WILL GRADUALLY INCREASE
FROM WEST TO EAST OVERNIGHT IN ADVANCE OF THE SURFACE LOW AS A
SERIES OF SHORT WAVES RIDE THRU OUR CWA ALONG THE FAST 500 MB
FLOW. DEEPENING MOISTURE WILL ACCOMPANY THESE WAVES AND THE
SURFACE LOW ITSELF. THEREFORE...EXPECT CHANCES OF SHOWERS AND
STORMS WILL STEADILY INCREASE FROM WEST TO EAST OVERNIGHT INTO
WEDNESDAY MORNING. HAVE ADJUSTED WX/POPS TO BETTER REPRESENT THIS
SCENARIO.

UPDATE ISSUED AT 731 PM EDT TUE AUG 6 2013

WIDELY SCATTERED SHOWERS ARE TRYING TO DEVELOP ALONG A LINE FROM
OUR OFFICE NORTHEASTWARD TO BETWEEN SLH AND PZQ NORTHWARD INTO FAR
ERN UPR MICHIGAN EAST OF I-75. FOCUS ALONG THIS LINE APPEARS TO BE
SUPPLIED BY AN AREA OF DPVA NOW MOVING INTO THAT REGION PER THE
LATEST NAM. THIS SERVES AS THE INITIAL PUSH OF UPPER LEVEL SUPPORT
PROVIDED BY A MID LEVEL WAVE RIDING THRU THE FAST 500 MB FLOW JUST
AHEAD OF THE COLD FRONT. THIS FEATURE ALSO MARKS THE LEADING EDGE
OF DEEPER MOISTURE ALONG AND AHEAD OF THE FRONT. FOR THE REST OF
THE NIGHT...A SERIES OF SHORT WAVES WILL RIDE THRU OUR CWA AS THE
COLD FRONT REACHES AREAS JUST NW OF OUR CWA BY 12Z WEDNESDAY. WITH
STRENGTHENING UPPER SUPPORT...INCREASING LOW LEVEL CONVERGENCE AND
DEEPENING MOISTURE THRU THE NIGHT...EXPECT POPS WILL GRADUALLY
INCREASE AS A RESULT...ESPECIALLY FROM NW TO SE OVERNIGHT.
CERTAINLY CANNOT RULE OUT SOME THUNDER AS BROAD INSTABILITY AND
850 MB THETA E AXES LEAN INTO THE REGION. SHOULD BE ANOTHER MILD
AND MUGGY NIGHT GIVEN AMPLE LOW CLOUDS AND WEAK WAA AHEAD OF THE
FRONT. OVERNIGHT LOWS IN THE LOW TO MID 60S STILL LOOKS ON TARGET.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 410 PM EDT TUE AUG 6 2013

ON THE LATEST SURFACE WEATHER MAP...1007 MB LOW PRESSURE WAS OVER
CENTRAL ONTARIO WITH A COLD FRONT EXTENDING SOUTHWEST TO ANOTHER
AREA OF LOW PRESSURE (1006 MB) OVER WEST CENTRAL MINNESOTA. VISIBLE
SATELLITE IMAGERY NOW SHOWING LOTS OF BREAKS IN THE CLOUDS...THOUGH
RECENT TRENDS NOW SHOW INSTABILITY DRIVEN CU FILLING IN THE HOLES IN
THE CLOUDS. APX RADAR INDICATES JUST A COUPLE OF ISOLATED SHOWERS
HAD FORMED TO THE NORTH AND EAST OF GAYLORD. THE MAIN SHORT TERM
FORECAST CONCERN REVOLVES AROUND POPS FOR THE REMAINDER OF THIS
AFTERNOON THEN AGAIN OVERNIGHT INTO WEDNESDAY.

THROUGH THIS EVENING...CLOUDS FINALLY BROKE UP...ALLOWING SURFACE
INSTABILITY TO BE GENERATED. LAPS DATA INDICATES ABOUT 1000 J/KG OF
MUCAPE ACROSS NORTHEAST ZONES. SO EXPECT ISOLATED TO SCATTERED
COVERAGE OF SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO FOR THE
REMAINDER OF THIS AFTERNOON INTO EARLY THIS EVENING.

OVERNIGHT INTO WEDNESDAY...MOISTURE POOLING (THETA-E RIDGING) OUT
AHEAD OF THE APPROACHING COLD FRONT IN CONJUNCTION WITH A SHORT WAVE
MOVING BY TO THE NORTH WILL LIKELY LEAD TO NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS TO MOVE INTO THE REGION VERY LATE TONIGHT
INTO WEDNESDAY MORNING. THE SEVERE THREAT APPEARS TO BE LIMITED DUE
TO FAIRLY WEAK WINDS ALOFT (0-6KM BULK SHEAR 30 TO 35 KNOTS) AND
700-500 MB LAPSE RATES ONLY ABOUT 5.75 C/KM. ACTIVITY SHOULD THEN
END FROM NORTHWEST TO SOUTHEAST IN THE AFTERNOON. NOT EXPECTING A
TON OF RAIN WITH QPF VALUES RANGING FROM A TENTH TO A QUARTER OF AN
INCH. LOWS TONIGHT IN THE STICKY LOWER TO MIDDLE 60S AND HIGHS
WEDNESDAY RANGING FROM THE UPPER 60S NORTH TO AROUND 80 SOUTHEAST.
WEST NORTHWEST WINDS BEHIND THE FRONT WILL BE A BIT BREEZY WEDNESDAY
AFTERNOON AS WELL.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 410 PM EDT TUE AUG 6 2013

CLOSED UPPER LOW ALONG MANITOBA/ONTARIO BORDER (RESPONSIBLE FOR
WEDNESDAY/S FRONTAL PASSAGE AND PRECIPITATION CHANCES) WILL MAINTAIN
SLIGHTLY BELOW NORMAL TEMPERATURES ACROSS NORTHERN MICHIGAN THROUGH
LATE WEEK. AS ANOTHER SHORT WAVE ROTATES AROUND THIS UPPER LOW...THE
ENTIRE CIRCULATION WILL WOBBLE SEWD TOWARD THE UPPER GREAT LAKES.
THIS WILL PROVIDE ANOTHER RISK FOR SHOWERS THUR NIGHT INTO FRIDAY.

WEDNESDAY NIGHT...WEDNESDAY/S COLD FRONT WILL CONTINUE TO PUSH
STEADILY SEWD OUT OF THE GREAT LAKES...TAKING ALL REMAINING
PRECIPITATION OUT OF NRN MICHIGAN BY WEDNESDAY EVENING. IN ITS
WAKE...HIGH PRESSURE WILL MOVE FROM THE UPPER MS VALLEY TO LOWER MI
BY 12Z THURSDAY. ANY RESIDUAL POST FRONTAL CLOUDINESS EARLY WED
EVENING SHOULD QUICKLY GIVE WAY TO MOSTLY CLEAR SKIES /PER MODEL
SOUNDINGS/ AS LOW TEMPS DROP OFF INTO THE MID AND UPPER 40S.

THURSDAY...HIGH PRESSURE WILL MOVE EAST AS AFOREMENTIONED UPPER LOW
BEGINS TO PUSH SE ACROSS ONTARIO. AN ASSOCIATED COLD FRONT WILL DROP
INTO THE WRN GREAT LAKES. CLOUDINESS WILL INCREASE DURING THE
DAY...WITH BOTH SOME DIURNAL CU AND UPPER CI EXPECTED...THOUGH
SHOWERS SHOULD REMAIN WELL TO OUR WEST. HIGHS WILL PEAK IN THE LOWER
TO MID 70S.

THURSDAY NIGHT AND FRIDAY...UPPER LOW WILL CONTINUE TO PUSH ESEWD...
WITH A REASONABLY STRONG QG RESPONSE BEGINNING TO IMPACT NRN PARTS
OF FORECAST AREA BY FRIDAY MORNING /ESPECIALLY STRONG FOR EARLY
AUGUST/. MODEL DIFFERENCES NOT HUGE...BUT PREFER THE FASTER...
FARTHER NORTH...AND SLIGHTLY WEAKER SOLUTION SHOWN BY GFS. THIS WILL
RESULT IN SHOWERS MOVING INTO NW PARTS OF FORECAST AREA OVERNIGHT
/SOMEWHAT FASTER THAN SHOWN IN PREVIOUS FORECAST/. RISK FOR SHOWERS
WILL CONTINUE INTO FRIDAY /MAINLY EARLY/ AS FRONT PASSES THROUGH.
FORECAST LAPSE RATES AND TIMING OF FRONTAL PASSAGE SUGGEST CHANCES
FOR THUNDER MINIMAL.

IF STRONGER NAM SOLUTION PANS OUT...FRIDAY WILL FEATURE GUSTIER
WINDS...COLDER TEMPS...AND A PROLONGED RISK FOR SHOWERY/DRIZZLY TYPE
WEATHER /A DEMORALIZING TASTE OF EARLY FALL/. MARINE HAZARDS...
INCLUDING BOTH SMALL CRAFT ADVISORIES AND WATERSPOUTS...WOULD ALSO
BE A CONSIDERATION. AT THIS TIME...FORECAST WILL NOT LEAN STRONGLY
TOWARD NAM /CONSISTENT WITH WPC MODEL DIAGNOSTIC DISCUSSION/.

REMAINDER OF FORECAST /SATURDAY THROUGH TUESDAY/...LOOKING AHEAD TO
UPCOMING WEEKEND AND EARLY PART OF NEXT WEEK...STILL NO SIGNS OF A
RETURN TO SIGNIFICANT SUMMERTIME WARMTH. TROUGHINESS ALOFT...WITH
SUPPRESSED UPPER HEIGHTS...WILL PERSIST ACROSS ERN NORTH AMERICA
/INCLUDING THE GREAT LAKES/ THROUGH THE PERIOD. WEAK SHORT WAVES
WILL ROTATE THROUGH THE FLOW AND MAY PROVIDE JUST ENOUGH COOLING
ALOFT...LARGE-SCALE ASCENT...AND/OR ENHANCED LOW LEVEL CONVERGENCE
FOR A FEW MAINLY DIURNAL SHOWERS TO FORM. NOT SURPRISING...MODELS
DON/T AGREE ON THE TIMING OR STRENGTH OF THESE FEATURES - THOUGH
BEST CHANCE FOR A FEW SHOWERS APPEARS TO BE LATE SUNDAY AND MONDAY.
AGAIN...AT THIS TIME ANYTHING THAT FORMS SHOULD REMAIN ISOLATED AND
LIGHT. ALL IN ALL...PARTLY CLOUDY SKIES AND MAINLY RAIN-FREE
CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD...AS TEMPERATURES
REMAIN SEVERAL DEGREES BELOW NORMAL FOR EARLY AUGUST. NORMAL HIGHS
THIS TIME OF YEAR ARE IN THE MID TO UPPER 70S. NIGHTTIME LOWS WILL
ALSO REMAIN ON THE COOLISH SIDE...WITH UPPER 40S TO MIDDLE 50S
ANTICIPATED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 233 AM EDT WED AUG 7 2013

OVERALL CONDITIONS WILL REMAIN VFR THRU THE 24 HR TAF FORECAST
PERIOD DESPITE INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS
OVERNIGHT AND INTO THE MORNING ALONG AND AHEAD OF AN APPROACHING
COLD FRONT. LIGHT/VARIABLE WINDS OVERNIGHT WILL SHIFT TO THE N/NW
BEHIND THE COLD FRONT BY LATE MORNING/EARLY AFTERNOON ON WEDNESDAY
AND STRENGTHEN TO 15 TO 25 KTS. SKIES WILL CLEAR DURING THE EVENING
AND WINDS WILL DIMINISH AS HIGH PRESSURE BEGINS TO BUILD INTO THE
REGION IN THE WAKE OF THE COLD FRONT.

&&

.MARINE...
ISSUED AT 410 PM EDT TUE AUG 6 2013

MARINERS CAN EXPECT WINDS AND WAVES TO REMAIN BELOW SMALL CRAFT
ADVISORY THRESHOLDS THROUGH TONIGHT...WITH MAINLY LIGHT-MODERATE
SOUTHERLY BREEZES IN ADVANCE OF AN APPROACHING COLD FRONT. SPOTTY
SHOWERS WILL ALSO BE POSSIBLE TONIGHT. AS THIS COLD FRONT SWEEPS
ACROSS THE REGION WEDNESDAY...IN ADDITION TO A RISK FOR SHOWERS AND
THUNDERSTORMS...SOUTHERLY WINDS WILL ABRUPTLY SHIFT TO NORTHWEST.
SMALL CRAFT ADVISORIES WILL BE POSSIBLE...ESPECIALLY OVER THE
NEARSHORE WATERS OF EASTERN UPPER MICHIGAN...WHERE NW WINDS WILL
LIKELY BECOME QUITE GUSTY BY LATE AFTERNOON.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...BA
SYNOPSIS...TL
SHORT TERM...AS
LONG TERM...BS
AVIATION...BA
MARINE...BS
Hazardous weather outlook, Aug 6, 9:01 PM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1001 PM EDT TUE AUG 6 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
071200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1001 PM EDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...OVERNIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA OVERNIGHT.
NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW MORE THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN ON
WEDNESDAY AS A COLD FRONT PUSHES THROUGH THE REGION. AGAIN...SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

SMITH

The radar

The Green Bay radar (KGRB), 143 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manistee

When
August 7, 2:10 AM EST
Where
Manistee County, 0.99 mi W of Manistee
Measured
61 kt (70 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.250, -86.340

Measured at the entrance to Manistee Harbor.

Thunderstorm Wind, Manistee

When
August 7, 2:25 AM EST
Where
Manistee County, 1.11 mi W of Wildwood
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
44.423, -86.192

Numerous trees were downed between Milarch and Erdman Roads in Onekama Township.

Thunderstorm Wind, Manistee

When
August 7, 2:30 AM EST
Where
Manistee County, 0.69 mi N of Wellston
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
COOP Observer
Coordinates
44.230, -85.950

Scattered downed trees occurred in Wellston, including one tree downed onto a vehicle.

Thunderstorm Wind, Benzie

When
August 7, 2:30 AM EST
Where
Benzie County, 2.08 mi ENE of Frankfort Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
44.630, -86.160

Numerous trees were downed between Frankfort and Benzonia.

Thunderstorm Wind, Wexford

When
August 7, 2:50 AM EST
Where
Wexford County, 2.1 mi ENE of Hobart
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.190, -85.410

Several trees were downed south of Cadillac.

Thunderstorm Wind, Grand Traverse

When
August 7, 3:00 AM EST
Where
Grand Traverse County, 2.11 mi NE of Monroe Center
Measured
52 kt (60 mph) estimated gust
Property damage
$11,000
Reported by
Public
Coordinates
44.643, -85.651

Tents were blown down and camper awnings were damaged at the Northwest Michigan Fair.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473194, 473196, 473195, 473199, 473200, 473201.